Wisconsin, 2005

Hail and Damaging Winds in Wisconsin, June 11, 2005

June 11, 2005 · NWS ARX · 3 events in 2 counties and zones

Wind gusts of 60 mph and penny size hail was reported by the public and storm spotters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Wind gusts of 60 mph and penny size hail was reported by the public and storm spotters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 11, 1:15 AM CST, 12 hours earlier.

Area forecast discussion, Jun 11, 1:15 AM CST, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
215 AM CDT SAT JUN 11 2005

.SHORT TERM...THROUGH MONDAY NIGHT

PRIMARY FORECAST CONCERNS WERE CENTERED ON RAIN CHANCES DURING
THE WEEKEND...ALONG WITH POTENTIAL FOR SEVERE WEATHER TODAY.

EARLY MORNING SURFACE ANALYSIS HAD FRONT EXTENDING FROM CENTRAL WI
INTO SOUTHERN MN...THEN SOUTHWESTWARD TO LOW PRESSURE IN NEBRASKA.
RADAR COMPOSITE SHOWED CONVECTION LIFTING NORTHWARD OVER THE UPPER
MISSISSIPPI VALLEY. MEANWHILE...ANOTHER AREA OF CONVECTION ADVANCING
NORTHWARD ACROSS THE MID MISSOURI VALLEY. SHORT WAVE TROUGH EVIDENT
IN WATER VAPOR IMAGERY MOVING THROUGH THE UPPER MIDWEST...WHILE NEXT
AND MORE VIGOROUS WAVE ADVANCING INTO THE CENTRAL PLAINS.

00Z 11JUN05 GFS AND NAM WERE IN FAIRLY GOOD AGREEMENT UNTIL ABOUT
60HRS...THEN NOTICEABLE DIFFERENCES WITH THE MID LEVEL TROUGH OVER
THE NATIONS MIDSECTION THROUGH 84HRS. GFS CONSIDERABLY SLOWER THAN
NAM DUE TO CLOSED LOW EVOLUTION...WHILE NAM SHOWED A TRANSITORY
OPEN WAVE. BASED ON ENSEMBLES AND CONSISTENCY...GFS PREFERRED AND
HAD MEDIUM CONFIDENCE IN ITS SOLUTION. IN ADDITION...GFS TAKES
REMNANTS OF TS ARLENE THROUGH THE OHIO VALLEY...WHILE NAM BRINGS
SAME FEATURE TO NEAR KCHI AND KMKE BY END OF THE WEEKEND.

TODAY...ANOTHER ROUND OF CONVECTION EXPECTED TO IMPACT THE FORECAST
AREA. THIS WILL BE ASSOCIATED WITH LARGE SCALE ASCENT AS SURFACE AND
UPPER LEVEL WAVE MOVE FROM CENTRAL PLAINS. MODELS SUGGEST DECENT LOW
LEVEL MOISTURE CONVERGENCE BETWEEN 18Z-00Z...WHILE AIR MASS BECOMES
MODERATELY UNSTABLE. IN FACT...MUCAPE REACHES 2500-3500 J/KG THIS
AFTERNOON...WHILE DEEP LAYER SHEAR ANTICIPATED TO REACH 30-40KTS.
FORECAST SOUNDINGS SUPPORT UNIDIRECTIONAL FLOW...WHICH SUGGESTS
STORM MODE SHOULD BE MULTI-CELLULAR. BASED ON AFOREMENTIONED
PARAMETERS...A FEW SEVERE STORMS POSSIBLE GENERALLY 18ZJUN11-
00ZJUN12...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT.

TONIGHT THROUGH SUNDAY...SUBSIDENCE IN THE WAKE OF DEPARTING
SURFACE AND UPPER LEVEL WAVE SHOULD SPELL A BIT OF A RESPITE...
ALBEIT BRIEF...FROM MEDIUM TO HIGH RAIN CHANCES OF LAST FEW DAYS.
ATTEMPTED TO TAILOR THE DATA BASE TO REFLECT THIS TREND ACCORDINGLY
WITH SLIGHT CHANCE OF RAIN OVERNIGHT INTO SUNDAY. SUBSEQUENT
FORECASTS MAY EVEN BE ABLE TO DELINEATE A DRY PERIOD. IN FACT...
ACCORDING TO NAM...THE FORECAST AREA MAY BE DRY FROM 06ZJUN12-
00ZJUN13.

MONDAY...YET ANOTHER SURFACE AND UPPER LEVEL WAVE SHOULD BRING
RAIN. HOWEVER...MODEL DIFFERENCES MENTIONED PREVIOUSLY RAISE
QUESTION OF EXACT DETAILS...ALTHOUGH PREFER SLOWER GFS SOLUTION.
IN SPITE OF MODEL DIFFERENCES...APPEARS THIS SYSTEM HAS GOOD FORCING
SIGNALS MANIFESTED BY LOW LEVEL THETA-E CONVERGENCE...ALONG WITH
UPPER LEVEL DIVERGENCE. CURRENT DATA BASE APPEARS REASONABLE AT THIS
TIME AND MORE DETAILS CAN BE ADDED WITH RESPECT TO RAIN
PROBABILITIES.

.LONG TERM...TUESDAY THROUGH FRIDAY

ECMWF AND GFS BOTH INDICATED CLOSED LOW SHOULD BE IN PROXIMITY TO
THE GREAT LAKES DAYS 4-5...TUESDAY-WEDNESDAY. MODELS STILL HAD THEIR
DIFFERENCES IN POSITION OF THIS FEATURE...WHICH COULD AFFECT SENSIBLE
WEATHER. THE GOOD NEWS WAS THAT BOTH ECMWF AND GFS CONTINUED TO
INDICATE 500MB RIDGE BUILDING OVER THE NATIONS MIDSECTION DAYS 6-7...
THURSDAY-FRIDAY. THIS SHOULD RESULT IN CONDITIONS DRYING OUT. CURRENT
DATA BASE APPEARS REASONABLE WITH RESPECT TO THIS. NO CHANGES WERE
MADE IN THE EXTENDED FORECAST TIME FRAME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

THOMPSON
Hazardous weather outlook, Jun 11, 4:58 AM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
558 AM CDT SAT JUN 11 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
558 AM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND FROM CENTRAL INTO SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH SOUTHWEST AND
CENTRAL MINNESOTA TODAY...AND THROUGH NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN TONIGHT. AT THE SAME TIME...AN UPPER LEVEL
TROUGH WILL MOVE NORTHEAST THROUGH THE UPPER MISSISSIPPI
VALLEY LATE THIS AFTERNOON AND EVENING. WITH THIS OCCURRING RIGHT
AFTER PEAK HEATING...THERE WILL BE SUFFICIENT INSTABILITY FOR
THUNDERSTORMS TO DEVELOP AS INDIVIDUAL STORMS AND THAN EVENTUALLY
EVOLVE INTO A LINE OR SEVERAL LINES OF THUNDERSTORMS. THE WINDS
ALOFT WILL BE FAVORABLE FOR A FEW OF THESE THUNDERSTORMS TO BECOME
SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND
LARGE HAIL. AT THIS TIME...THE BEST CHANCE OF SEVERE WEATHER WILL
OCCUR BETWEEN 1 PM AND 7 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DYING A COLD FRONT WILL MOVE INTO THE REGION ON SUNDAY. THIS FRONT
MAY PROVIDE ENOUGH CONVERGENCE FOR A FEW THUNDERSTORMS. AT THIS
TIME...THE WIND ALOFT APPEAR TO BE TOO WEAK FOR ANY OF THESE
THUNDERSTORMS TO BECOME SEVERE.

AN UPPER LEVEL LOW WILL MOVE SLOWLY EAST THROUGH CENTRAL PLAINS FROM
SUNDAY NIGHT INTO MONDAY NIGHT...AND THROUGH THE UPPER MISSISSIPPI
VALLEY ON TUESDAY AND TUESDAY NIGHT. THIS LOW WILL LIKELY PRODUCE
SEVERAL WAVES OF THUNDERSTORMS FROM SUNDAY NIGHT INTO TUESDAY
NIGHT WHICH WILL MOVE THROUGH OUR AREA. THE EXACT TIMING OF THESE
THUNDERSTORMS AS WELL AS THEIR SEVERE WEATHER POTENTIAL REMAINS
UNCERTAIN AT THIS TIME. IN ADDITION...THERE IS A POSSIBILITY THAT
SOME OF MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM
ARLENE MAY GET ENTRAINED INTO THIS UPPER LEVEL LOW. IF THIS OCCURS...
THIS WOULD ENHANCE THE EFFICIENCY OF THE THUNDERSTORMS AT PRODUCING
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING...AND
ALSO EARLY NEXT WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

In the hours before

Local storm report, Jun 11, 7:20 AM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
820 AM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     2 SW CAZENOVIA          43.50N 90.23W
06/10/2005                   RICHLAND           WI   LAW ENFORCEMENT

            SEVERAL LARGE TREES BLOWN DOWN

&&

JEFFB

The radar

The La Crosse radar (KARX), 54 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
June 11, 1:15 PM CST
Where
Buffalo County, 3 mi NE of Fountain City
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
44.167, -91.667

Hail, Buffalo

When
June 11, 1:15 PM CST
Where
Buffalo County, Alma
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.317, -91.917

Thunderstorm Wind, Vernon

When
June 11, 1:59 PM CST
Where
Vernon County, Ontario
Measured
50 kt (58 mph) measured gust
Property damage
$300
Reported by
GENERAL PUBLIC
Coordinates
43.717, -90.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459374, 5459375, 5459376.